Welcome to the CCO Site

Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education. 

Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.

Submit

Does My Patient Have Tardive Dyskinesia?

Rif S. El-Mallakh, MD

Professor
Department of Psychiatry and Behavioral Medicine
University of Louisville School of Medicine
Louisville, Kentucky


Rifaat S. El-Mallakh, MD, has disclosed that he has intellectual property rights with Eisai, Indivior, Intra-Cellular Therapies, Janssen, Lundbeck, Noven, Otsuka, and Sunovion.


View ClinicalThoughts from this Author

Released: June 8, 2021

Tardive Dyskinesia: Back to the Basics
First described in 1957 just a few years after the earliest antipsychotics were introduced, tardive dyskinesia (TD) is a drug-induced condition that is often irreversible and characterized by involuntary, arrhythmic movements of the face, tongue, and extremities. TD is likely underdiagnosed due to difficulties in identifying patients with this disorder, which usually presents insidiously over months to years.1,2 In addition, many patients may not recognize abnormal movements, even when of moderate or greater severity, and some may be aware but do not feel compelled to seek treatment.2

Risk factors for developing TD include older age (older than 65 years), history of extrapyramidal symptoms during antipsychotic treatment, and exposure to antipsychotics and other dopamine-blocking agents. Higher rates of TD are associated with first-generation antipsychotics vs second-generation agents (30% vs 20%, respectively).2 Early recognition of signs and symptoms potentially associated with TD can lead to improved understanding of the diagnosis, consideration of treatment options, and better long-term patient outcomes.

I Suspect TD. What Other Conditions Should I Consider?

Nonmedication-Related Movement Disorders
Various movement disorders may occur in patients with psychiatric conditions. It’s important to keep nonmedication-related movement disorders on the differential. Spontaneous dyskinesias are indistinguishable from TD and are found more commonly in older and/or edentulous patients. They occur in 7% to 15% of patients with schizophrenia based on preantipsychotic era data.3

Are the movements sudden or repetitive? Evaluate for primary movement disorders, including tics and Tourette syndrome, restless legs syndrome, and myoclonus. Essential tremors and psychogenic movement disorders should be considered as well. Essential tremor is a postural tremor that may look similar to mood stabilizer–induced tremor. Although extremely rare, suspicion is raised for a psychogenic tremor when there is abrupt onset with spontaneous remissions, persistent tremor when suspected agents are removed, and distraction results in less or no tremor. More commonly, individuals with schizophrenia may also experience manneristic movements. This is part of the disease process and is not related to the use of antipsychotic medication. As such, the movements may precede exposure to antipsychotic use. Manneristic movements are stereotypic, predictable, useless, and under the patient’s conscious control. Antipsychotic medications usually decrease the frequency of manneristic behaviors, but the effect is minimal.

Other rare conditions include idiopathic dystonia, which generally manifests in the lower limbs in someone with no D2 antagonist exposure. Huntington disease, Sydenham chorea, senile chorea, and Wilson disease should be considered with appropriate referral to specialty providers if one of these conditions is suspected.2

Medication-Related Movement Disorders
Medication-related movement disorders to consider include dystonia, drug-induced parkinsonism (DIP), akathisia, and TD. Acute dystonia can occur within hours to days after drug exposure or dose increase, usually in young adults who are new to antipsychotics, and resolves quickly with initiation of anticholinergic treatment. Tardive dystonia (which often co-occurs with TD) is thought to have a similar pathophysiology to TD and occurs after chronic exposure to D2 antagonists. This disorder usually shows craniocervical involvement with contraction of the head (eg, torticollis) and opisthotonos. It responds to vesicular monoamine transporter 2 (VMAT2) inhibitors, but unlike TD, also responds to anticholinergics.

Aside from TD and its variants, drug-induced dyskinesias include parkinsonism (which can rarely coexist with TD-like movements) as well as nonparkinsonian tremors, such as lithium-related or valproic acid–related tremor. DIP occurs with exposure to D2 antagonists, and unlike TD, it is a hypokinetic disorder involving tremor and rigidity (a combination that manifests as “cogwheeling” on examination). Patients can develop akathisia, which is characterized by objective and subjective motor restlessness. Differentiating movement disorders in the psychiatric patient can pose challenges, and healthcare professionals can benefit from a careful consideration of the differential to provide optimal targeted treatment.

A Closer Look at TD vs DIP
Differentiating TD and DIP starts with evaluating the initial presentation. The name “tardive dyskinesia” hints at the delay in onset of the condition (months to years) as it comes from the French “tardif” meaning to appear late, whereas DIP can present early (hours to weeks) after initiating or increasing antipsychotic dose. The movements of DIP are hypokinetic and involve a rhythmic tremor, rigidity, and shuffling gait. The hyperkinetic movements of TD are arrhythmic and not regular, often of the mouth, face, and fingers, and less frequently of the trunk and lower extremities.

The impact of adjusting antipsychotic dose also sets these 2 conditions apart. Increasing antipsychotic dose will worsen DIP and can improve TD. The contrary is true as well; decreasing the dose will improve DIP and worsen TD. Adding anticholinergic medications (eg, benztropine) or amantadine improves the symptoms of DIP and can transiently worsen TD. In fact, the treatment for DIP includes anticholinergics, whereas VMAT2 inhibitors (eg, valbenazine or deutetrabenazine) have the strongest evidence for TD treatment.1,2 The differential response to anticholinergics can help set apart DIP (and medication-related dystonia) from TD in ambiguous cases. Keep in mind that a patient can have concurrent DIP and TD or TD-like movements (rates of DIP in spontaneous dyskinesia are not different than in patients without dyskinesia).1 Given the differences in treatment response, this can be a clinical conundrum with no simple therapeutic approach.

Simplifying the Diagnostic Algorithm: Step-by-Step Thought Process
Although oversimplified, a basic diagnostic algorithm can aid in establishing the diagnosis of TD and considering its differential. The first step when evaluating for possible TD is to assess whether the patient is currently receiving or has recently received a D2 antagonist. If not, it is unlikely to be TD.

If there is a history of use of these medications, assess whether the movements are rhythmic and regular in frequency. If the movements follow this pattern, the patient likely has a tremor. If the tremor still persists once the inciting medication has been discontinued, either an essential tremor or psychogenic tremor may be present. On the other hand, if the movements are arrhythmic with irregular frequency, TD tops the differential.

The common manifestations of TD include writhing movements (athetosis), jerking movements (chorea), tic-like movements (eg, eye blinking), and stereotypic movements (eg, lip pursing, cheek puffing).

References
1.   Ward KM, Citrome L. Antipsychotic-related movement disorders: drug-induced parkinsonism vs. tardive dyskinesia-key differences in pathophysiology and clinical management. Neurol Ther. 2018;7:233-248.
2.   Citrome L, Saklad SR. Revisiting tardive dyskinesia: focusing on the basics of identification and treatment. J Clin Psychiatry. 2020;81:TV18059AH3C.
3.   Jeste DV, Wisniewski AA, Wyatt RJ. Neuroleptic-associated tardive syndromes. Psychiatr Clin North Am. 1986;9:183-192.

Your Thoughts?
Tell us about your thought process when you see a patient with suspected TD? What techniques have you used to differentiate medication-related movement disorders? Which TD clinical cases have been most challenging to recognize and diagnose? Please share your experiences and thoughts in the comments box.

Provided by Clinical Care Options, LLC

Clinical Care Options, LLC
12001 Sunrise Valley Drive
Suite 300
Reston, VA

Sophia Kelley
(203)-316-2125
skelley@clinicaloptions.com
www.clinicaloptions.com

Supported by an educational grant provided by
Neurocrine Biosciences

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue